Texas, 2024

Damaging Wind in Texas, April 23, 2024

April 23, 2024 · NWS MAF · 1 event in 1 county or zone

A quickly advancing cold front across west Texas aided in the development of isolated severe thunderstorms across the northern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A quickly advancing cold front across west Texas aided in the development of isolated severe thunderstorms across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 1:53 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 23, 1:53 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Tue Apr 23 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 224 PM CDT Tue Apr 23 2024

Temperatures are warming up quickly this afternoon with weak
ridging overhead and westerly winds at the surface. Along with
some afternoon heating, we are seeing some moisture convergence
near and east of Davis Mountains. As a result, a few storms have
developed near the Glass Mountains and Stockton Plateau early this
afternoon. One or two stronger storms could produce large hail
and damaging winds. Also starting to see some activity developing
near the dryline in the northern Permian Basin. As the dryline
pushes east this afternoon, a cold front will continue to push
south, approaching the northern Permian Basin early this evening.
Convection looks to develop ahead of this front, east of the
dryline, affecting the northern Permian Basin region through this
evening. A couple of these storms could be severe but best chances
for very large hail will be far northeastern areas. Thunderstorm
chances rapidly come to an end with the loss of daytime heating.

The warm temperatures continue Wednesday with highs generally in
the 80s and 90s once again. Temperatures around 100 are likely
along/near the Rio Grande in the Big Bend. Low thunderstorm
chances return Wednesday afternoon as the dryline sharpens near
the NM/TX state line. Upper ridging will remain in place tomorrow
so thunderstorm coverage looks to be isolated at best, if at all.
Highest chances (10-15 percent) are generally confined to the
northeastern Permian Basin where better moisture resides. IF we
see storms develop, one or two could become severe, potentially
producing large hail and/or damaging wind. Again, chances are very
low at this time.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 224 PM CDT Tue Apr 23 2024

A deep upper level trough arrives in the area on Thursday. Ahead
of the trough a dryline forms in the eastern Permian Basin that
will serve as the focus for thunderstorms. Behind the dryline will
be windy and dry with strong winds in the Guadalupe Mountains and
very windy conditions extending east into the adjacent plains.
Friday the trough lifts northeast then north into the northern
Great Plains preventing much of an eastward push to the dryline
and leaving it in the Permian Basin. The trough is quickly
replaced by a second that keeps the windy conditions going into
the weekend as well as the threat for storms forming along the
dryline.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Apr 23 2024

No aviation concerns the next 24 hours, VFR conditions are expected
to prevail at all terminals. Southwesterly winds this afternoon will
return to the southeast overnight. Storms may develop near the FST
terminal this afternoon but think activity will remain to the south.
Will monitor and amend if needed. Otherwise, low clouds increase
early Wednesday morning but MAF looks to be right on the edge so
will not include mention in the TAF at this time.

&&

.FIRE WEATHER...
Issued at 224 PM CDT Tue Apr 23 2024

The fire weather threat remains low tomorrow before stronger winds
and very dry air create near critical to critical fire weather
conditions Thursday into the weekend. The main threat area will be
from southeastern New Mexico to the Big Bend where winds will be
strongest. These areas also did not receive much rain recently as
other areas to the east and have lower fuel moisture levels.
Overnight recovery will be good in the east, poor farther west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  66  87 /   0  10  10  10
Carlsbad                 55  90  58  89 /   0   0   0   0
Dryden                   61  92  66  90 /   0   0   0  10
Fort Stockton            59  94  64  93 /   0  10   0  10
Guadalupe Pass           59  82  59  80 /   0   0   0   0
Hobbs                    52  88  60  88 /   0   0   0   0
Marfa                    51  88  52  86 /   0   0   0   0
Midland Intl Airport     59  89  66  89 /   0  10  10  10
Odessa                   60  89  66  89 /   0  10   0  10
Wink                     58  94  64  94 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...27
LONG TERM....10
AVIATION...27
Hazardous weather outlook, Apr 23, 1:17 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Tue Apr 23 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 PM CDT Tue Apr 23 2024 /117 PM MDT Tue Apr 23 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms late this afternoon and
evening, mainly over the Western Low Rolling Plains and Stockton
Plateau. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk of severe thunderstorms Wednesday afternoon,
mainly from the Western Low Rolling Plains to the Stockton Plateau.
Any severe storms that do develop will be accompanied by large hail
and damaging winds.

There is a low risk of severe thunderstorms late Thursday afternoon
and evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

High winds are possible Thursday afternoon through Sunday, mainly in
the Guadalupe and Delaware Mountains.

Near-critical to critical fire weather conditions are possible
Thursday through Sunday, mainly west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 23, 1:27 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT Tue Apr 23 2024

TXZ075-232015-
Pecos TX-
227 PM CDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES THROUGH 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Fort Stockton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Pecos and
northwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 10232 3060 10234 3055 10234 3036 10240
      3060 10283 3080 10275 3067 10230
TIME...MOT...LOC 1927Z 303DEG 7KT 3065 10261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Apr 23, 2:13 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Tue Apr 23 2024

TXZ075-082-232100-
Pecos TX-Terrell TX-
313 PM CDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Fort Stockton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 10303 3074 10302 3074 10232 3040 10232
TIME...MOT...LOC 2012Z 284DEG 11KT 3060 10266

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10

The radar

The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
April 23, 2:18 PM CST to 2:23 PM CST
Where
Dawson County, 1.5 mi SSE of Lamesa
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -101.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174969.